Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 195, NWS Jackson, MS

May 28, 2002Leake County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 28, 2002, 5:01 PM CDT for Leake County, Mississippi. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2002, 5:01 PM CDT (22:01 UTC)
Expired
May 28, 2002, 5:40 PM CDT
In force
39 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Leake County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.0 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 243 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
243 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 282201
SVRJAN
MSC079-282240-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
501 PM CDT TUE MAY 28 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEAKE COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 540 PM CDT

* AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LEAKE COUNTY...OR ABOUT 11 MILES SOUTHWEST
  OF CARTHAGE...MOVING NORTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL LEAKE COUNTY AND WILL AFFECT HIGHWAY 25

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

HAIL TO THE SIZE OF DIMES IS LIKELY WITH THIS STORM.

LAT...LON 3264 8955 3259 8973 3291 8972

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:45 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, May 28, 2:45 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
245 PM CDT TUE MAY 28 2002

PRIMARY CHALLENGES TO THIS FORECAST ARE POPS AND CLOUD COVER THROUGH
THURSDAY THAT WILL IMPACT TEMPERATURES BY SEVERAL DEGREES EACH DAY.
AFTER THAT...SUMMER HEAT BEGINS TO SETTLE IN FOR THE WEEKEND.

MAIN FORECAST FEATURE CONSISTS OF CLOSED MID-UPPER LOW CENTER IN OK
THAT SHOULD MOVE SEWD TOWARD ARKLATEX TONIGHT AND WEDNESDAY. THIS
SLOW MOVER SHOULD TURN SWD ONCE IN LA WEDNESDAY NIGHT AND PUSH OUT
INTO THE GULF BY THURSDAY NIGHT. MID LEVEL COLD POOL NOT VERY
IMPRESSIVE WITH THIS SYSTEM(-11C OR -12C AT 500MB) HOWEVER
INCREASING PRECIPITABLE WATER VALUES AND VERTICAL MOTION FIELDS
SHOULD EASILY SUPPORT NUMEROUS SHRA AND SCATTERED TSRA. BEST CHANCES
OF RAIN TONIGHT SHOULD STAY OVER WRN HALF(40%) WITH IMPROVING UPPER
DIVERGENCE AND MID LEVEL TROUGH FOR SUPPORT.  WILL BOOST POPS
(50-60%) WORDING FOR WEDNESDAY AND WEDNESDAY NIGHT AND START
DECREASING FROM THE NW ON THURSDAY. QPF AMOUNTS SHOULD STAY IN THE
.50-1.0 RANGE FOR 24 HOUR PERIOD ALTHOUGH ISOLATED 2 WILL BE
POSSIBLE...ESPECIALLY WRN PORTIONS BY THURSDAY MORNING.

TEMPS WILL DECREASE SLIGHTLY FOR WED/THU AS LOW CENTER PASSES TO OUR
W.  LOWS STILL MOSTLY 65 TO 70 AND HIGHS IN THE MIDDLE 80S.

FOR THE EXTENDED...CLOSED UPPER LOW DROPPING SWD FROM LA ALLOWS
PLAINS RIDGE TO BUILD EWD ACROSS THE LOWER MS AND TN VALLEYS
STARTING ON FRIDAY. MEDIUM RANGE MODELS IN DECENT AGREEMENT THAT BY
THE WEEKEND UPPER RIDGE TAKES CONTROL OF THE REGION WITH SUMMER-LIKE
TEMPS TO KICK OFF THE MONTH OF JUNE. WILL TAPER OFF POPS FROM N TO S
ON FRIDAY AND LIMIT ACTION TO THE S ON SATURDAY. DO NOT SEE MUCH
THREAT OF RAIN SUNDAY THROUGH MONDAY IF CURRENT TRENDS HOLD AND WARM
DOME ALOFT REMAINS IN TACT FOR A FEW DAYS. BY TUESDAY...SLY FLOW
RETURNS AT ALL LEVELS BRINGING REMAINS OF WRN GULF MID LEVEL LOW
BACK TOWARD THE REGION AND CLIMATOLOGY POPS SHOULD BE IN ORDER ONCE
AGAIN.

JAN  067/084 065/085 066 4654
MEI  066/085 067/087 065 3543

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

In the hours before

Special weather statement, May 28, 1:29 PM CDT, 3 hours 32 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
291200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
129 PM CDT TUE MAY 28 2002

...THUNDERSTORMS...
ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH 700 PM...MAINLY OVER
SOUTHEAST MISSISSIPPI...GENERALLY SOUTH OF INTERSTATE 20...AND
EAST OF INTERSTATE 55.	THIS INCLUDES THE
MERIDIAN...QUITMAN...HATTIESBURG...AND COLLINS AREAS.

SCATTERED THUNDERSTORMS ARE POSSIBLE...ESPECIALLY AFTER 600
PM...GENERALLY ALONG AND WEST OF INTERSTATE 55.  THIS INCLUDES
THE CROSSETT...GREENVILLE...GRENADA... BASTROP...METRO
JACKSON...AND NATCHEZ AREAS.

NO SEVERE THUNDERSTORMS ARE EXPECTED.

A NORTHWARD MOVING SEABREEZE MAY CAUSE A FEW THUNDERSTORMS TO
DEVELOP ACROSS SOUTHEAST MISSISSIPPI.  THESE STORMS ARE EXPECTED
TO DISSIPATE AFTER SUNSET.

ALSO...AN UPPER ATMOSPHERIC DISTURBANCE...LOCATED NEAR THE SABINE
RIVER THIS MORNING...IS FORECAST TO MOVE ACROSS THE REGION
THROUGH TONIGHT.  AS THIS OCCURS...SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP...MAINLY WEST OF INTERSTATE 55.  BECAUSE OF
LIMITED INSTABILITY...THESE STORMS ARE NOT EXPECTED TO BE SEVERE.
 AS IS THE CASE WITH ALL THUNDERSTORMS THOUGH...DANGEROUS
LIGHTNING...GUSTY WINDS...AND BRIEF HEAVY DOWNPOURS WILL BE
POSSIBLE.

ANOTHER UPPER ATMOSPHERIC DISTURBANCE WILL APPROACH THE REGION
WEDNESDAY...POSSIBLY BRINGING ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS.

THE ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT
EXPECTED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.